Just a couple of months ago, Baby Boomers got the good news that despite growing up on rock ‘n’ roll, their hearing is, on average, much better than that of their parents’ generation.
But that finding didn’t mean hearing loss has stopped being a common and vexing medical problem — and a big public-health issue. About one-third of Americans in their 40s have some kind of hearing loss, and if you’re aged 48 or older, you have a 21 percent chance of developing a hearing problem during the next five years.
Now, along comes a study that reports an association between hearing loss and the extended use of low doses of aspirin, acetaminophen, and ibuprofen — the three most commonly used drugs in the United States. (Almost 60 percent of us take one of these painkillers at least once a week.)
Taking high doses (several grams daily) of aspirin has been linked in previous studies to an increased risk of hearing loss and tinnitus — perhaps because the drugs reduce blood flow to the cochlea, the snail-shaped part of the inner ear that translates sounds into nerve impulses, which are then sent on to the brain. But this is the first study, apparently, to associate the long-term use of low doses of aspirin — as well as ibuprofen and acetaminophen — with hearing problems.
Note that I use the word associate. This study, which was published in the March issue of The American Journal of Medicine and funded in part by the National Institutes of Health, did not find that painkillers cause hearing loss. It wasn’t designed to do that.
The study’s results
For the study, researchers used 20 years of data from 26,917 men enrolled in the Health Professional Follow-up Study, which began in 1986. None of these men had been diagnosed with a hearing loss before that year.
The data turned up 3,488 cases of hearing loss. After adjusting for age, profession, BMI, smoking, hypertension, diabetes and other factors known to contribute to hearing loss, the researchers found that men who had taken aspirin regularly (two or more times a week) for one to four years were 28 percent more likely to develop hearing loss than their male peers who were not regular users of the painkiller. The risk didn’t increase with longer use.
With ibuprofen and acetaminophen, the increased risk of hearing loss took a little more time to develop — but it was slightly higher. Those men who had taken ibuprofen or acetaminophen for four or more years were 33 percent more likely to report a hearing problem than their peers who didn’t regularly use the drugs.
Interestingly, the association was greatest for men under the age of 60 — possibly, noted the study’s authors, because by the time men reach 60, any effects of painkillers on hearing may have been overridden by other factors related to hearing loss.
This study has several limitations. The men self-reported their hearing problems; no hearing tests were conducted to verify whether or not they actually had a problem. Nor did the questionnaires filled out by the men ask about their lifetime exposure to noise — or the reasons for which they were taking the painkillers. The cause of their pain may also have affected their hearing. In addition, the men in the study were almost all white males. Similar results might not show up in other populations.
Still, the study serves as a good reminder of the unintended consequences that can come from taking any medication — even “safe” over-the-counter ones.